Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 265, NWS Bismarck, ND

September 6, 20184 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 6, 2018, 5:29 PM MDT for 4 counties in North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2018, 5:29 PM MDT (23:29 UTC)
Expired
Sep 6, 2018, 6:30 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, ND, Mercer County, ND, Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 103 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 5:30 PM MDTHAIL 14 N Richardton, ND
Sep 6, 6:40 PM MDTHAIL 1.751 Sw Hebron, NDLASTED ABOUT 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS53 KBIS 062329
SVRBIS
NDC025-057-059-089-070030-
/O.NEW.KBIS.SV.W.0265.180906T2329Z-180907T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
629 PM CDT THU SEP 6 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dunn County in southwestern North Dakota...
  Northwestern Morton County in south central North Dakota...
  Northeastern Stark County in southwestern North Dakota...
  Southwestern Mercer County in south central North Dakota...

* Until 730 PM CDT/630 PM MDT/.

* At 628 PM CDT/528 PM MDT/, a severe thunderstorm was located over
  Richardton, or 21 miles west of Glen Ullin, moving northeast at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hebron around 610 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4681 10227 4693 10242 4720 10212 4718 10177
      4694 10176 4683 10198
TIME...MOT...LOC 2328Z 234DEG 11KT 4691 10226 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
3 follow-up statements
235 
WWUS53 KBIS 062348
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
648 PM CDT THU SEP 6 2018

NDC025-057-059-089-070030-
/O.CON.KBIS.SV.W.0265.000000T0000Z-180907T0030Z/
Dunn ND-Morton ND-Stark ND-Mercer ND-
648 PM CDT THU SEP 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR SOUTHEASTERN DUNN...NORTHWESTERN MORTON...
NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES...

At 645 PM CDT/545 PM MDT/, a severe thunderstorm was located 6 miles
northeast of Richardton, or 19 miles northwest of Glen Ullin, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Hebron around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. Motorists along Interstate 94 should be alert to large 
hail and very heavy rain from Richardto to Hebron. 

&&

LAT...LON 4681 10227 4693 10242 4720 10212 4718 10177
      4694 10176 4683 10198
TIME...MOT...LOC 2345Z 234DEG 11KT 4694 10220 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
850 
WWUS53 KBIS 062358
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
658 PM CDT THU SEP 6 2018

NDC025-070007-
/O.CAN.KBIS.SV.W.0265.000000T0000Z-180907T0030Z/
Dunn ND-
658 PM CDT THU SEP 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 4682 10219 4693 10226 4701 10220 4701 10214
      4708 10215 4719 10207 4718 10177 4694 10176
      4683 10198
TIME...MOT...LOC 2357Z 244DEG 14KT 4692 10210 

$$

NDC057-059-089-070030-
/O.CON.KBIS.SV.W.0265.000000T0000Z-180907T0030Z/
Morton ND-Stark ND-Mercer ND-
658 PM CDT THU SEP 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR NORTHWESTERN MORTON...NORTHEASTERN STARK AND
SOUTHWESTERN MERCER COUNTIES...

At 657 PM CDT/557 PM MDT/, a severe thunderstorm was located near 
Hebron, or 14 miles northwest of Glen Ullin, moving northeast at 15 
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Hebron around 702 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4682 10219 4693 10226 4701 10220 4701 10214
      4708 10215 4719 10207 4718 10177 4694 10176
      4683 10198
TIME...MOT...LOC 2357Z 244DEG 14KT 4692 10210 

HAIL...1.25IN
WIND...60MPH
 
$$

HAMILTON
032 
WWUS53 KBIS 070011
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
711 PM CDT THU SEP 6 2018

NDC057-059-089-070030-
/O.CON.KBIS.SV.W.0265.000000T0000Z-180907T0030Z/
Morton ND-Stark ND-Mercer ND-
711 PM CDT THU SEP 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR NORTHWESTERN MORTON...NORTHEASTERN STARK AND
SOUTH CENTRAL MERCER COUNTIES...

At 708 PM CDT/608 PM MDT/, a severe thunderstorm was located over
Hebron, or 12 miles northwest of Glen Ullin, moving northeast at 15
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Another severe thunderstorm was over far eastern Stark county, about 
5 miles southwest of Hebron and extended into western Morton county 
along Interstate 94. Motorists should be aware of large hail and 
torrential rainfall on Interstate 94 in far eastern Stark and 
western Morton counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4682 10219 4693 10226 4701 10220 4701 10176
      4694 10176 4683 10198
TIME...MOT...LOC 0008Z 244DEG 13KT 4692 10204 

HAIL...1.25IN
WIND...60MPH
 
$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 5:23 PM MDT, 6 minutes earlier.

Area forecast discussion, Sep 6, 5:23 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
623 PM CDT Thu Sep 6 2018

.UPDATE...
Issued at 618 PM CDT Thu Sep 6 2018

Convection in the north central has moved out of the forecast
area. Additional convection is now developing over southwest into
south central ND. Good instability but and marginal shear in this
area could support a few strong to severe storms early this
evening with the biggest threat being hail to an inch or so.
Updated pops this evening to the convection. Otherwise no
significant changes to the going forecast.

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 157 PM CDT Thu Sep 6 2018

Chances for showers and thunderstorms north and then into east
central North Dakota tonight highlight the short term period.
Strong to isolated severe thunderstorms remain a possibility
across the north through this evening.

Latest water vapor imagery shows a mid level/700mb shortwave
now moving into Roosevelt County, MT, which is forecast to shift
across northern North Dakota this evening. Latest SPC mesoanalysis
still advertises 1000 J/Kg of MU CAPE/most unstable CAPE along
with Effective Bulk Shear of 35kt, which is sufficient for strong
to isolated severe thunderstorms. Latest radar indicates
thunderstorms from Upham to Rugby. Will maintain strong to
isolated severe thunderstorm wording within the HWO and weather
story. The threat for thunderstorms will sag south tonight, from
the Turtle Mountains this evening into the northern James River
Valley. This is right along a developing warm frontal boundary
with a persistent low level southerly wind flow and associated
moisture advection. Thus expect elevated convection as the
surface decouples this evening per RAP BUFKIT KJMS sounding.

A lack of shortwaves through most of Friday will allow for a dry
and warm day south, while the warm front remains nearly stationary
until late afternoon/early evening before moving towards the northern
border. Highs Friday will be in the 80s; as compared to the north
where the warm front will not have quite made it through, and
highs there will be in the lower 70s. Additional shortwaves begin
migrating into western North Dakota after 00z Saturday, which
leads into the Long Term Discussion beginning Friday night below.

.LONG TERM...(Friday night through Wednesday)
Issued at 157 PM CDT Thu Sep 6 2018

Expect elevated showers and thunderstroms Friday night north,
located along and north of the warm front as it shifts into
southern Canada. For Saturday, a cold front will move into western
North Dakota between 00z and 03z Sunday, then through central ND
by around daybreak Sunday, before stalling over the James River
Valley. A secondary cold front pushes the initial/stalled front
east Sunday night. This scenario sets up showers and thunderstorms
across western North Dakota Saturday afternoon and evening, then
central ND Saturday night. It would appear the threat for showers
and thunderstorms continues Sunday and Sunday night in the James
River Valley due to the cold front slowing and stalling Sunday
morning. Overall a weak CAPE/Shear environment dominates most of
the convection Saturday and Saturday night, then per GFS, increases
over the James River Valley late Sunday afternoon/evening.
Although strong to possible severe thunderstorms exists with the
entire cold frontal movement from west to east late Saturday
afternoon through Sunday evening; the favored area for severe
weather as of now would be the James River Valley during Sunday
afternoon/evening.

The secondary cold front sweeps through Sunday night with cooler
and drier air arriving Monday. Southwest flow aloft continues
through most of next week, which keeps mostly an active pattern
in place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 618 PM CDT Thu Sep 6 2018

VFR conditions expected this forecast period. Convection is firing
east of KDIK and could move into KBIS aerodrome this evening.
Added a period of VCTS at KBIS. Convection in the north central to
northeast could also drop south to near KJMS. Elsewhere convection
is not expected. Added a mention of LLWS at KBIS 09-14 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...KS
LONG TERM...KS
AVIATION...TWH
Hazardous weather outlook, Sep 6, 1:35 PM MDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
235 PM CDT Thu Sep 6 2018

NDZ002>005-011>013-018>023-025-033-035>037-040-041-043-044-047-
048-071945-
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-
Oliver-McLean-Sheridan-Wells-Foster-Stark-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Bowman-Adams-Logan-La Moure-
235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected across north central North
Dakota including the Turtle Mountains this afternoon and evening.
Strong to isolated severe thunderstorms possible with hail up to
quarter size or one inch in diameter.

For tonight thunderstorms are expected over east central North
Dakota including the northern James River Valley. Strong thunderstorms
are possible, however severe weather is not expected at this time.

There is a slight chance of thunderstorms in southwest North Dakota
this evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms return west Saturday afternoon and
evening, then central Saturday night. Thunderstorms are also
forecast Sunday afternoon and evening across the James River
Valley. Some thunderstorms could be strong to possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-010-017-031-032-034-042-045-046-050-051-071945-
Divide-Williams-Mountrail-McKenzie-Golden Valley-Billings-Morton-
Grant-Sioux-Emmons-McIntosh-Dickey-
235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms return west Saturday afternoon and
evening, then central Saturday night. Thunderstorms are also
forecast Sunday afternoon and evening across the James River
Valley. Some thunderstorms could be strong to possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Local storm report, Sep 6, 2:36 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             RUGBY                   48.37N 100.0W
09/06/2018  E0.88 INCH       PIERCE             ND   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Sep 6, 2:45 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             6 SW NANSON             48.51N 99.85W
09/06/2018  E0.75 INCH       PIERCE             ND   TRAINED SPOTTER

&&
Local storm report, Sep 6, 3:01 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             WOLFORD                 48.50N 99.70W
09/06/2018  E1.00 INCH       PIERCE             ND   TRAINED SPOTTER

            MOSTLY PEA-SIZED BUT A FEW QUARTER SIZE HAIL
            STONES. HEAVY RAIN TOTAL WAS 0.66 INCHES IN
            JUST A FEW MINUTES.

&&

RK
Special weather statement, Sep 6, 3:01 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
401 PM CDT THU SEP 6 2018

NDZ005-013-062145-
Rolette ND-Pierce ND-
401 PM CDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 445 PM CDT...

At 401 PM CDT, a strong thunderstorm was located 9 miles east of
Wolford, or 23 miles east of Rugby, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Wolford and Nanson.

LAT...LON 4858 9949 4837 9950 4837 9954 4847 10004
      4863 9994
TIME...MOT...LOC 2101Z 280DEG 32KT 4845 9951

SIMOSKO
Special weather statement, Sep 6, 3:54 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
454 PM CDT THU SEP 6 2018

NDZ005-013-062230-
Rolette ND-Pierce ND-
454 PM CDT THU SEP 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PIERCE
AND SOUTHEASTERN ROLETTE COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, strong thunderstorms were clustered 6 miles northeast
of Wolford, or 20 miles south of Rolla, moving east at 30 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Wolford, Mylo, Agate and Nanson.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4844 9949 4852 9996 4864 9989 4864 9949
TIME...MOT...LOC 2154Z 278DEG 27KT 4856 9961

SIMOSKO
Special weather statement, Sep 6, 5:07 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
507 PM MDT THU SEP 6 2018

NDZ033-062345-
Stark ND-
507 PM MDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STARK COUNTY UNTIL
545 PM MDT...

At 506 PM MDT, a strong thunderstorm was located near Richardton, or
21 miles east of Dickinson, moving northeast at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Richardton and Taylor.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4691 10246 4701 10231 4701 10215 4698 10214
      4698 10211 4696 10209 4679 10210 4678 10210
      4678 10239
TIME...MOT...LOC 2306Z 241DEG 16KT 4690 10232

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:04 PM MDTSpecial Weather StatementBISPierce41 min
Sep 6, 1:43 PM MDTSpecial Weather StatementBISPierce47 min
Sep 6, 1:55 PM MDTSevere Thunderstorm WarningBISPierce, Rolette65 min
Sep 6, 3:01 PM MDTSpecial Weather StatementBISRolette44 min
Sep 6, 3:54 PM MDTSpecial Weather StatementBISRolette36 min
Sep 6, 5:07 PM MDTSpecial Weather StatementBISStark38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.